What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 23, 8:03 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 23, 8:03 PM MST, 2 hours 57 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
803 PM MST Sun Feb 23 2020
.UPDATE...
The current forecast is on track for tonight. The front that will
move over the area has been known to produce heavy snow along with
occasional cloud to ground lightning. The chance of lightning
decrease in the overnight hours. Snow showers could be heavy at
times as the snow moves over our area. The lower elevations could
see a quick half inch.
Carrothers
&&
.DISCUSSION...
Tonight through Monday night...
An upper shortwave trough and surface cold front will cross the
area overnight. This system will bring a wind shift and increased
wind speeds with the strongest winds expected west of Billings.
Scattered snow showers will move across the lower elevations. Any
roads that are wet could freeze for Monday morning. Snow will
also move into the Beartooth/Absaroka and Crazy Mountains.
On Monday, the upper level low will move southeastward over MT
and northeast WY, with strong winds aloft on the western side of
the low. A strong surface pressure gradient will also be in place
across the area which will contribute to a windy day across the
region. The combined effects of the surface pressure gradient
aligned with the terrain and winds aloft appear strong enough to
produce gusts to 60 mph from the Big Timber area northward to
Wheatland County, so have issued a High Wind Warning for most of
this corridor from 11 PM MST tonight through 9 PM MST Monday (8 AM
to 9 PM MST for Judith Gap). For the rest of the area, most gusts
should be limited to 50 mph given lack of a mechanism to bring
stronger winds aloft to the surface...but an isolated stronger
gust is possible especially in a convective shower.
Moist air in the lower levels combined with upslope flow
and low level convergence should produce accumulating snow for
southeast MT east of Roundup-Billings, north central WY, and in
the mountains from Monday afternoon into Tuesday morning. Blowing
snow is possible over southeast MT and north central WY where
winds gusting to 30-50 mph will likely blow snow around and reduce
visibility. Given solar heating this time of year it is possible
that roads are wet during the day on Monday but then freeze after
sunset Monday night. Total snow accumulations look to range from 1
to 5 inches over southeast MT into Sheridan County with 5 to 10
inches possible in the mountains. Because of the snowfall and
associated impacts have issued a Winter Weather Advisory for
southeast MT and Sheridan County. Will have to watch the Beartooth
Foothills and southern Carbon County as winds turn more northerly
Monday night which could produce upslope snow in those
areas...but confidence is less for this corridor so will hold off
on advisories for now.
Low temperatures tonight will generally be in the 20s to lower
30s. High temperatures on Monday will be in the 30s and 40s. Low
temperatures Monday night will be in the teens and lower 20s. RMS
Tuesday through Saturday...
Biggest change in the extended forecast was that ensembles were
producing more QPF with the weak waves that move SE in the NW flow
Wednesday and Thursday. Next chance of a bigger system was on
Sunday, when the next split trough approaches the area. Looking at
the clusters showed differences in handling the system, but most
of them leaned toward a dry solution. That being said, NBM brings
in low PoPs as far E as the central zones.
Going back to Tuesday, behind the departing upper low, a chance of
snow lingers over SE MT and S of KBIL with little accumulation.
Otherwise, the afternoon is dry. Winds do not look overly strong.
Periods of strong gap winds are possible, especially Friday
through Saturday, when strong upper ridging moves over the area.
Tuesday will be the coldest day of the period, otherwise expect a
warming trend. Arthur
&&
.AVIATION...
A band of snow showers will move across the western half of the
area this evening (through 05z). The snow will be locally heavy
with wind gusts up to 45kts associated with this line of snow
showers as it slides through. This will impact KLVM with rapidly
changing conditions to IFR and LIFR, as the stronger cells move
through. Farther east, at KBIL, the snow showers should be
weakening, but strong west to northwest wind gusts 35-40kts can
still be expected along with some light reduction in visibility
due to snow between 04-06z. Otherwise, Snow will sweep into
eastern zones overnight and reduce conditions to MVFR and IFR
toward morning. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 029/040 021/036 021/045 028/045 028/049 031/054 033/052
42/S 51/B 01/B 23/O 10/U 01/U 12/R
LVM 026/035 019/035 022/043 028/043 026/049 029/053 032/049
96/S 50/B 01/N 23/O 00/N 01/N 23/O
HDN 026/041 019/035 016/045 026/045 026/050 027/056 029/053
34/S 72/S 01/B 34/O 10/U 01/U 12/R
MLS 028/038 018/030 014/039 022/040 024/046 026/052 028/049
75/S 81/B 00/B 12/O 10/U 00/U 01/B
4BQ 027/038 019/029 012/039 022/040 024/046 024/053 026/051
55/S 93/S 00/B 23/O 11/U 00/U 01/B
BHK 024/033 015/026 004/033 016/035 018/040 021/047 024/046
58/S 92/S 00/B 12/S 10/B 00/U 01/B
SHR 021/036 016/029 008/039 022/039 021/044 022/051 026/049
65/S 84/S 01/B 34/O 21/U 00/U 12/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 1 PM Monday to 11 AM
MST Tuesday FOR ZONES 30-31-36-57-58-138.
Winter Weather Advisory in effect from 2 AM Monday to 11 AM
MST Tuesday FOR ZONES 32-33-37.
High Wind Warning in effect from 8 AM to 9 PM MST Monday FOR
ZONE 63.
High Wind Warning in effect until 9 PM MST Monday FOR ZONES
141-172-228.
Winter Weather Advisory in effect until 11 AM MST Tuesday FOR
ZONE 171.
WY...Winter Weather Advisory in effect until 11 AM MST Tuesday FOR
ZONE 198.
Winter Weather Advisory in effect from 2 PM Monday to 11 AM
MST Tuesday FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Feb 23, 3:59 PM MST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Billings MT
359 PM MST Sun Feb 23 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-240000-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
359 PM MST Sun Feb 23 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Accumulating snow and strong, gusty winds.
* WHERE...Across portions of central Montana...south central
Montana...southeast Montana and north central Wyoming.
* WHEN...Tonight through Tuesday morning.
* ADDITIONAL DETAILS...Chances for snow will overspread the area
tonight into Tuesday morning. 2 to 5 inches of snow possible in
SE Montana, and 5 to 10 inches in the mountains. In addition,
gusty winds in the foothills will overspread the area Monday
through Monday evening, with gusts 40 to 60 mph possible. The
winds will create patchy blowing snow.
* ADDITIONAL HAZARD CONCERNS...The combination of strong gusty
winds and falling snow will create slick roads and poor
visibility for travelers. In addition, dangerous crosswinds will
affect area roads, creating hazardous travel for high profile
vehicles.
&&
In the hours before
Special weather statement, Feb 23, 8:12 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Billings MT
812 PM MST Sun Feb 23 2020
MTZ034-040-042-056-063>068-141-172-228-240415-
Melville Foothills-Golden Valley-Paradise Valley-Red Lodge
Foothills-Judith Gap-Absaroka/Beartooth Mountains-Livingston
Area-Northern Sweet Grass-Beartooth Foothills-Northern Park-Southern
Wheatland-Crazy Mountains-Northern Stillwater-
812 PM MST Sun Feb 23 2020
...A BAND OF HEAVY SNOW SHOWERS AND STRONG WINDS WILL AFFECT WESTERN
STILLWATER...WHEATLAND...WEST CENTRAL CARBON...CENTRAL GOLDEN
VALLEY...SWEET GRASS AND PARK COUNTIES...
At 810 PM MST, Doppler radar was tracking a band of heavy snow
showers, located along a line extending from 27 miles northwest of
Harlowton to 17 miles southwest of Livingston. Movement was east at
30 mph. This line of showers will start out as a rain and snow
mixture, and could contain graupel briefly, before becoming all
snow. The snow showers will dramatically reduce visibility to a mile
or less. Wind gusts of 40 to 50 mph will also accompany the snow
showers, making travel very difficult.
Locations impacted include...
Livingston, Big Timber, Harlowton, Clyde Park, Ryegate, Deadmans
Basin Reservoir, Absarokee, Judith Gap, Chico Hot Springs, Franklin,
Reed Point, Twodot, Mc Leod, Pine Creek, Chico, Melville, Nye,
Emigrant, Springdale and Mystic Lake.
LAT...LON 4535 11103 4535 11092 4552 11092 4552 11086
4558 11086 4559 11080 4618 11078 4618 11028
4671 11027 4672 11013 4675 11009 4675 10996
4669 10980 4670 10939 4675 10939 4675 10907
4518 10955 4518 11104
TIME...MOT...LOC 0310Z 261DEG 25KT 4671 11017 4545 11064
TWHLocal storm report, Feb 23, 8:55 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
855 PM MST SUN FEB 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/23/2020 M55.00 MPH PARK MT ASOS
&&
CARROTHERSSpecial weather statement, Feb 23, 9:17 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Billings MT
917 PM MST Sun Feb 23 2020
MTZ029-034-040-042-056-063>068-139-141-170-172-173-228-235-240545-
Melville Foothills-Golden Valley-Paradise Valley-Red Lodge
Foothills-Judith Gap-Absaroka/Beartooth Mountains-Southwestern
Yellowstone-Livingston Area-Northeastern Yellowstone-Northern Sweet
Grass-Southeastern Carbon-Beartooth Foothills-Northern Park-Northern
Carbon-Southern Wheatland-Crazy Mountains-Musselshell-Northern
Stillwater-
917 PM MST Sun Feb 23 2020
...A LINE OF HEAVY SNOW SHOWERS AND STRONG WINDS WILL AFFECT
STILLWATER...WHEATLAND...WESTERN CARBON...MUSSELSHELL...WESTERN
YELLOWSTONE...GOLDEN VALLEY...SWEET GRASS AND SOUTHEASTERN PARK
COUNTIES...
At 915 PM MST, an area of moderate to heavy snow showers was located
along a line extending from 13 miles north of Harlowton to 19 miles
north of Big Timber to 14 miles southeast of Livingston. Movement
was northeast at 35 mph. This line of showers will start out as a
rain and snow mixture, and could contain graupel briefly, before
becoming all snow. The snow showers will dramatically reduce
visibility to a mile or less. Wind gusts of 35 to 45 mph will also
accompany the snow showers, making travel difficult. The
precipitation will only last around 10 to 20 minutes, as the system
moves through quickly.
Locations impacted include...
Billings, Red Lodge, Columbus, Roundup, Big Timber, Harlowton,
Laurel, Joliet, Fromberg, Ryegate, Deadmans Basin Reservoir, Cooke
City, Billings Heights, Billings West End, Absarokee, Broadview,
Lavina, Judith Gap, Bearcreek and Chico Hot Springs.
LAT...LON 4607 11021 4674 11003 4669 10957 4670 10939
4675 10939 4675 10803 4607 10831 4501 10920
4500 10995 4505 11001 4503 11066 4507 11077
4503 11091 4510 11100
TIME...MOT...LOC 0414Z 246DEG 46KT 4664 10981 4612 10988 4550 11038
TWHLocal storm report, Feb 23, 9:36 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
936 PM MST SUN FEB 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/23/2020 M55.00 MPH PARK MT ASOS
0841 PM NON-TSTM WND GST 12 W LIVINGSTON 45.67N 110.80W
02/23/2020 M59.00 MPH PARK MT DEPT OF HIGHWAYS
&&
TWHSpecial weather statement, Feb 23, 10:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
1045 PM MST Sun Feb 23 2020
MTZ029>031-173-240715-
Northern Rosebud-Treasure-Musselshell-Northeastern Yellowstone-
1045 PM MST Sun Feb 23 2020
...A LINE OF HEAVY SNOW SHOWERS AND STRONG WINDS WILL AFFECT
MUSSELSHELL...NORTHEASTERN YELLOWSTONE... ROSEBUD AND TREASURE
COUNTIES...
At 1039 PM MST, an area of moderate to heavy snow showers was
located over most of Musselshell County, moving east at 20 mph.
A rain and snow mix is present within this line, including areas of
graupel as well, and will switch to snow over the next hour. Snow
showers will dramatically reduce visibility to a mile or less, and
contain wind gusts up to 45 mph.
Locations impacted include...
Colstrip, Roundup, Forsyth, Hysham, Custer, Melstone, Rosebud,
Musselshell, Bighorn, Angela, Ingomar, Cartersville, Hathaway,
Vananda, Brandenberg, Rock Springs and Klein.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4685 10609 4579 10619 4574 10624 4587 10705
4591 10717 4596 10718 4595 10742 4604 10743
4605 10766 4599 10768 4598 10780 4606 10829
4613 10841 4613 10877 4628 10878 4658 10890
4658 10899 4675 10901 4676 10783 4685 10789
TIME...MOT...LOC 0539Z 264DEG 19KT 4632 10814
VertzLocal storm report, Feb 23, 10:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1049 PM MST SUN FEB 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
02/23/2020 M51.00 MPH SWEET GRASS MT AWOS
&&
VERTZ